Flood, Fairfield
- When
- April 23, 2:00 PM EST to 6:00 PM EST
- Where
- Fairfield County, Countywide
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.317, -73.383
As a low pressure system over the Great Lakes moved slowly east during Saturday, April 22nd, another low developed over Southeast Virginia and moved slowly north toward the region on Sunday. Amateur radio operators reported several streets closed, homes flooded, along with some evacuations in Norwalk at 3 pm EDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a low pressure system over the Great Lakes moved slowly east during Saturday, April 22nd, another low developed over Southeast Virginia and moved slowly north toward the region on Sunday. Synoptic scale ascent over a cool moist layer of air caused by high pressure northeast of New England, caused heavy rain, which resulted in flooding of urban areas, rivers, small streams, and creeks.Amateur radio operators reported several streets closed, homes flooded, along with some evacuations in Norwalk at 3 pm EDT. They also reported road closures and homes flooded through Trumbull at 5:55 pm EDT. Trained spotters reported the Still River flooding over its' banks in Brookfield at 6 pm EDT. They also reported small creeks flooded in Southbury at 7 pm EDT.A 71-year-old woman died around 7 pm EDT in Fairfield when she stepped off her backyard retaining wall into the river. She was swept into the river by a fast moving current.Storm total rainfall ranged from 3 to 6 inches across Fairfield and New Haven Counties. Specific rainfall amounts for:Fairfield County - Bridgeport: 5.66 inchesDarien: 5.10 inchesDanbury: 3.75 inchesBrookfield: 3.40 inchesNew Haven County -West Haven: 5.20 inchesNew Haven: 4.34 inchesNaugatuck: 3.95 inchesSouthbury: 3.48 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 23, 9:40 AM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1040 AM EDT SUN APR 23 2006
.NEAR TERM (TODAY)...
NARROW BAND OF HEAVY RAIN WITH HOURLY RATES BETWEEN A HALF INCH TO
ONE INCH PER HOUR CONTINUES TO PUSH SLOWLY EAST ACRS LI AND CT.
HIGHEST STORM TOTAL RAINFALL REPORTS HAVE BEEN ON THE ORDER OF 3-4
ACRS LI...AND WOULD NOT BE SURPRISED THAT SIMILAR TOTALS HAVE BEEN
RECEIVED ACRS PARTS OF CT...ESPECIALLY FAIRFIELD AND NEW HAVEN
COUNTIES. BAND CONTINUES TO MOVE EASTWARD...BUT VERY SLOWLY. HAVE
DROPPED FLOOD WATCH FOR NASSAU COUNTY/NYC/NORTHEAST NJ. HEAVIEST
RAINS HAVE MOVED EAST OF THERE. HOWEVER...EXPANDED WATCH TO INCLUDE
SUFFOLK COUNTY AS WELL AS ALL MY CT ZONES UNTIL 8 PM THIS EVENING.
RAINFALL AMOUNTS THROUGH THIS AFTERNOON COULD BE AN ADDITIONAL 1-3
THERE. WORRIED ABOUT THE SMALLER RIVERS AND STREAMS...AS WELL AS
URBAN AREAS/ROADS.
OTHERWISE...WILL CANCEL WIND ADVISORY SHORTLY. WINDS ARE NOT MAKING
CRITERIA...AND WITH WEAKENING GRADIENT...THINKING WE WILL NOT SEE
ANY ADVISORY CRITERIA WINDS FOR THE REST OF THE DAY. HOWEVER...SOME
40 MPH GUSTS STILL POSSIBLE EARLY THIS AFTERNOON.
HIGHEST POPS WILL BE ACRS EASTERN SECTIONS TODAY...BUT WILL STILL GO
LIKELY OR AT LEAST HIGH CHANCE WEST AS S/W CONTINUES TO MOVE EAST.
THIS COULD SET OFF A FEW SHOWERS AND TSTMS THIS AFTERNOON AND
EVENING.
&&
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
FRONTAL WAVE SLIDES EAST THIS EVENING...WITH HEAVY QPF/LIFT AXIS
SLIDING EAST OF THE REGION. HOWEVER...A LOW CHANCE OF SHOWERS WILL
CONTINUE TONIGHT WITH VORT ADVECTION AHEAD OF APPROACHING STRONG
UPPER LOW.
WITH HIGH SURFACE/LOW-LEVEL MOISTURE AND LIGHT WINDS DUE TO WEAK
SURFACE TROUGHING...COULD HAVE AREAS OF FOG DEVELOPING AFTER
MIDNIGHT TONIGHT.
A HIGH CHANCE OF SHOWERS EXISTS ON MONDAY AS UPPER TROUGH WITH
ASSOCIATED COLD POOL INSTABILITY/VORT ENERGY CROSSES THE REGION.
SLIGHT CHANCE THUNDER DURING DAYTIME MONDAY AS WE BECOME SOMEWHAT
UNSTABLE AT LOW/MID LEVELS.
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...
FOLLOWED HPC GUIDANCE THROUGH THIS PERIOD. LARGE MODEL DISAGREEMENT
BETWEEN GFS AND NAM ON TUESDAY WITH TIMING OF FROPA. GFS IS MUCH
SLOWER AND MUCH, MUCH WARMER. WILL HAVE TIME TO REFINE THIS FORECAST
AS WE DRAW CLOSER. IN ANY EVENT...LOOKS LIKE AT LEAST CHC POPS LATE
MONDAY NIGHT INTO EARLY TUE NIGHT WITH FRONT. WENT WITH MODEL
COMPROMISE FOR MAXES TUE. IF 12Z GFS IS RIGHT...ITLL GET REAL WARM.
WELL SEE. DECENT COOL SHOT BEHIND FRONT FOR THE REST OF THE
WEEK...WITH TEMPS PERHAPS BELOW NORMAL...BUT DRY.
&&
.AVIATION...
LOW CIGS AND VSBYS TO CONTINUE TO REST OF TODAY (IFR/LIFR) AS LOW
PRESSURE IS SLOW TO MOVE OUT. BEST CHANCE OF IMPROVEMENT WILL BE FAR
WESTERN SECTIONS (NJ/LOWER THUD VLY) LATE IN THE DAY. LLWS WILL
SLOWLY DECREASE FROM W TO E.
&&
.MARINE...
GALES REMAIN UP FOR EASTERN LI SOUND AND ANZ350 ON THE OCEAN. VERY
MARGINAL...BUT NL LEDGE LIGHT GUSTING 35 KT AS OF 14Z. OTHER WATERS
TO SEE SCA TIL THIS EVENING...EXCEPT ON THE OCEAN WHERE SCA SEAS
WILL CONTINUE THRU MONDAY.
&&
.HYDROLOGY...
HEAVIEST RAINFALL HAS BEEN ACRS LI AND WRN CT SO FAR. REPORTS OF
3-4 HAVE BEEN RECEIVED. FLOOD WATCH CANCELLED FOR NERN
NJ/NYC/NASSAU COUNTY AS HEAVIEST RAIN HAS PUSHED EAST.
HOWEVER...FLOOD WATCH ISSUED FOR SUFFOLK COUNTY AND ALL MY CT ZONES
THRU 8 PM TO ACCOUNT FOR SLOW MOVING HEAVY RAIN BAND. 1-3
ADDITIONAL RAIL EXPECTED THIS AFTERNOON ACRS WATCH AREA WHICH WILL
LIKELY ALLOW SMALL RIVERS/CREEKS TO OVERFLOW BANKS. URBAN FLOODING
LIKELY IN WATCH AREA AS WELL.
&&
.FIRE WEATHER...
BRUSH FIRE THREAT NIL THROUGH EARLY NEXT WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FOR CTZ005>012 UNTIL 8 PM SUNDAY.
NJ...NONE.
NY...FLOOD WATCH FOR NYZ078>081 UNTIL 8 PM SUNDAY.
MARINE...GALE WARNING FOR ANZ330-350 UNTIL 6 PM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ335-338 UNTIL 6 PM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ350 FROM 6 PM SUNDAY TO 7 PM
MONDAY.
...SMALL CRAFT ADVISORY FOR ANZ353-355 UNTIL 7 PM MONDAY.
&&
MORNING UPDATE...EKSTERHAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE UPTON NY 1034 AM EDT SUN APR 23 2006 NJZ002>006-011-NYZ067>071-074>077-241030- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- 1034 AM EDT SUN APR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT THE FLOOD THREAT HAS DIMINISHED AS THE HEAVY RAINS HAVE SHIFTED EASTWARD ACROSS LONG ISLAND AND CONNECTICUT. RIVERS AND STREAMS REMAIN WITHIN THEIR BANKS AND FLOODING IS NO LONGER A THREAT. SCATTERED SHOWERS WILL CONTINUE INTO THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NO LONGER REQUIRED...BUT YOUR RAINFALL REPORTS ARE WELCOMED. CTZ010>012-NYZ079>081-241030- SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 1034 AM EDT SUN APR 23 2006 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS HAVE BEEN REPORTED ACROSS LONG ISLAND AND CONNECTICUT THIS MORNING. WITH A HEAVY BAND OF RAIN STILL EXPECTED TO MOVE ACROSS THE AREA LATE THIS MORNING AND THIS AFTERNOON...ANOTHER 1 TO 2 INCHES CAN BE EXPECTED. WITH THE BULK OF THIS RAINFALL FALLING IN A RELATIVELY SHORT PERIOD OF TIME...URBAN AREAS WILL LIKELY SEE FLOODING OF STREETS AND LOW LYING AREAS AND SOME RIVERS AND STREAMS MAY REACT BY RISING TO BANK FULL QUITE QUICKLY. EASTERLY WINDS OF 25 TO 35 MPH WILL GUST UP TO 40 MPH THROUGH THIS AFTERNOON...PRIMARILY ALONG THE SOUND AND OCEAN FACING COASTS. THE EASTERLY WIND FETCH MAY ALSO CAUSE LOCALLY MINOR COASTAL FLOODING AROUND THE TIMES OF HIGH TIDE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY FOR RAINFALL...FLOODING...AND WIND SPEED OR DAMAGE REPORTS. CTZ005>009-NYZ078-241030- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-NORTHWESTERN SUFFOLK- 1034 AM EDT SUN APR 23 2006 ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH ISOLATED HIGHER AMOUNTS HAVE BEEN REPORTED ACROSS LONG ISLAND AND CONNECTICUT THIS MORNING. WITH A HEAVY BAND OF RAIN STILL EXPECTED TO MOVE ACROSS THE AREA LATE THIS MORNING AND THIS AFTERNOON...ANOTHER 1 TO 2 INCHES CAN BE EXPECTED. WITH THE BULK OF THIS RAINFALL FALLING IN A RELATIVELY SHORT PERIOD OF TIME THIS MORNING...URBAN AREAS WILL LIKELY SEE FLOODING OF STREETS AND LOW LYING AREAS AND SOME RIVERS AND STREAMS MAY REACT BY RISING TO BANK FULL QUITE QUICKLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY FOR RAINFALL AND FLOODING REPORTS. ANZ330-241030- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- 1034 AM EDT SUN APR 23 2006 ...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT UNTIL 6 PM FOR WIND GUSTS AROUND 35 KT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY MAY BE NEEDED FOR WINDS TUESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. ANZ335-241030- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- 1034 AM EDT SUN APR 23 2006 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 6 PM FOR WIND GUSTS UP TO 25 KT...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY MAY BE NEEDED FOR WINDS TUESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. ANZ338-241030- NEW YORK HARBOR- 1034 AM EDT SUN APR 23 2006 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 6 PM FOR WIND GUSTS UP TO 25 KT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY MAY BE NEEDED FOR WINDS TUESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. ANZ353-355-241030- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1034 AM EDT SUN APR 23 2006 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MONDAY EVENING FOR SEAS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MONDAY EVENING FOR SEAS. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR WINDS TUESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. ANZ350-241030- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- 1034 AM EDT SUN APR 23 2006 ...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 PM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A GALE WARNING IS IN EFFECT UNTIL 6 PM FOR WIND GUSTS 35 TO 40 KT. THEREAFTER...A SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH WEDNESDAY FOR SEAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY MAY BE NEEDED THROUGH WEDNESDAY FOR SEAS...AND WINDS TUESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 242 PM EDT SUN APR 23 2006 CTZ005>012-NYZ078>081-231945- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 242 PM EDT SUN APR 23 2006 RAINFALL WILL CONTINUE THROUGH THE REST OF THE AFTERNOON OVER MOST OF THE REGION...BUT WILL BEGIN TO TAPER OFF ACROSS WESTERN CONNECTICUT AS WELL AS THE WESTERN HALF OF LONG ISLAND LATE THIS AFTERNOON. WINDS WILL GUST UP TO 30 MPH EARLY ON...BUT DIMINISH BY LATE AFTERNOON. ROADS WILL LIKELY REMAIN FLOODED INTO THIS EVENING. NJZ002>006-011-NYZ067>077-231945- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS-NASSAU- 242 PM EDT SUN APR 23 2006 THE RAIN HAS ENDED FOR THE MOST PART THIS AFTERNOON. OTHER THAN A FEW SHOWERS...THE REST OF THE AFTERNOON SHOULD BE RAIN FREE. SOME ROADS MAY REMAIN FLOODED INTO THIS EVENING HOWEVER.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, New Haven | 2006-04-23 | 71 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497062, 5497063.